Tennessee, 2024

Damaging Winds in Tennessee, August 30, 2024

August 30, 2024 · NWS MEG · 2 events in 2 counties and zones

Strong surface heating produced unstable conditions across the Mid-South by the mid-afternoon on August 30, 2024. Numerous thunderstorms developed across north Mississippi and West Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Strong surface heating produced unstable conditions across the Mid-South by the mid-afternoon on August 30, 2024. Numerous thunderstorms developed across north Mississippi and West Tennessee. A few storms were severe with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 30, 11:31 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 30, 11:31 AM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1231 PM CDT Fri Aug 30 2024

...New AVIATION...

.SYNOPSIS...
Issued at 129 AM CDT Fri Aug 30 2024

A wetter and cooler pattern has arrived across the Midsouth.
Finally no Heat Advisories or Excessive Heat Warnings expected
over the next seven days. Highs should be in the 80s. Rain and
thunderstorms will be widespread today through Sunday as a couple
of late Summer cold fronts move through the region. Conditions
look a bit drier early next week with showers and thunderstorms
returning by midweek.

&&

.DISCUSSION...
(Today through Thursday)
Issued at 129 AM CDT Fri Aug 30 2024

We remain in very much a summertime pattern featuring surface high
pressure across the Deep South and a ridge aloft. The surface
high has nudged a bit east of the Midsouth over the last 24 to 36
hours allowing Gulf moisture to return to the region featuring
dewpoints in the middle 70s and PW's up to 2.25 inches. As a
result, expect showers and thunderstorms to become more widespread
this afternoon and follow a diurnal enhancement trend Saturday
and Sunday. A cold front will approach the Midsouth Saturday
afternoon. This feature will help to focus lift across much of
West Tennessee resulting in the potential of a few strong to
severe thunderstorms during the afternoon and early evening hours.
Damaging wind will be the primary threat from storms and the
threat should diminish after sunset. The Storm Prediction Center
has included most of West Tennessee(not including the Memphis
Metro) in a Marginal Risk for Severe Storms.

Due to the high moisture content, WPC has included much of east
Arkansas, the Missouri Bootheel in a Marginal Risk for Excessive
rainfall in their Day1 and Day 2(Saturday) Outlooks. Widespread
rainfall totals between one half and 1.25 inches are expected, but
local amounts could easily double those values. Latest Short term
high resolution guidance, along with the NBM has backed off a bit
on rainfall totals. Based on what we saw yesterday in north
Mississippi and an even moister airmass, will maintain consistency
and lean toward the wetter values. The ECMWF is the preferred
model over the weekend maintaining its wetter forecast.

The front late Saturday is expected to stall along the I-40
Corridor, but a shortwave migrating through a broad trough over
the Ohio Valley/Great Lakes should give it a nudge south early
Sunday. Another cold front associated with a stronger shortwave
over the Ohio Valley will usher a stronger cold front through the
Midsouth late Sunday. Slightly cooler temperatures behind the
initial front should limit the severe potential Sunday although
widespread showers and thunderstorms will likely continue until
the passage of the second front Sunday night.

Monday looks dry, but the Gulf should begin to open back up late
Tuesday as high pressure shifts along the East Coast. Expect the
coverage of showers and thunderstorms to increase through at least
midweek. The NBM has trended a bit warmer early next week, but it
still looks like most of the region should remain at or below 90
degrees for the next 7 days.

30/Sirmon

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Fri Aug 30 2024

A ceiling at 20 kft has persisted throughout the morning with some
clearing being observed on satellite imagery. This has somewhat
delayed expected cumulus development by a couple of hours, from
which thunderstorms are possible. Nonetheless, VCTS was
introduced in MEM/MKL/TUP through 04z tonight. Some fog is
possible tomorrow morning at JBR/MKL/TUP, but exact visibility
impacts are difficult to discern at this time due to relatively
high forecast uncertainty.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JDS
AVIATION...JAB

In the hours before

Special weather statement, Aug 30, 1:59 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
259 PM CDT Fri Aug 30 2024

TNZ054-055-302030-
Henderson TN-Decatur TN-
259 PM CDT Fri Aug 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HENDERSON AND
DECATUR COUNTIES THROUGH 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Decaturville, or 12 miles southwest of Linden, moving northwest at 10
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Parsons, Decaturville, Reagan, Darden, Montgomery, Scotts Hill,
Busseltown, Jeannette, Haney, Rock Hill, Pleasant Grove, Mount Tabor,
Red Walnut, Cozette, Lick Skillet, Perryville, Gumdale, Warrens
Bluff, Wilkinstown, and Bath Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3539 8799 3539 8802 3542 8806 3540 8810
      3554 8847 3584 8805 3577 8798 3572 8803
      3566 8802 3562 8804 3551 8797 3549 8798
      3547 8803 3544 8804 3543 8803 3541 8797
TIME...MOT...LOC 1959Z 126DEG 8KT 3553 8804

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

AEH

The radar

The Ft Campbell radar (KHPX), 157 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
August 30, 2:14 PM CST to 2:19 PM CST
Where
Decatur County, 3.85 mi NE of Dunbar
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.487, -88.098

Numerous trees were knocked down near the intersection of Three Way Road and Bobs Landing Road. A few were down across the roadway.

Thunderstorm Wind, Shelby

When
August 30, 5:39 PM CST to 5:44 PM CST
Where
Shelby County, 1.03 mi SW of Aulon to 1.62 mi SE of Aulon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.118, -89.991

A tree was knocked down at the intersection of Country Club Lane and Southern Avenue. Another tree was knocked down at the intersection of South Parkway and Cooper Street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210993, 1210994.